Alert archive / Maine / Storm Warnings in 2022
Storm Warning 1, NWS Caribou, ME
NWS Caribou, ME issued this storm warning at Jan 13, 2022, 4:36 PM EST. It took effect at Jan 14, 2022, 7:00 PM EST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 13, 2022, 4:36 PM EST (21:36 UTC)
- In effect from
- Jan 14, 2022, 7:00 PM EST
- Expired
- Jan 15, 2022, 6:39 AM EST
- In force
- 12 hr
- Issued by
- NWS Caribou, ME
What forecasters said that day
The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this storm warning went out at Jan 13, 12:55 PM EST, 3 hours 41 minutes earlier.
Area forecast discussion, Jan 13, 12:55 PM EST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1255 PM EST Thu Jan 13 2022
.SYNOPSIS...
A cold front will cross the area Friday morning. High pressure
builds into southeastern Canada Friday afternoon through
Saturday as a coastal low tracks to the east. High pressure
settles overhead Sunday and gives way to an approaching low
pressure from the south on Monday. On Tuesday high pressure will
move in from the west.
&&
.NEAR TERM /THROUGH TONIGHT/...
12:55 PM Update... Isolated to scattered snow showers persist
across the forecast area this afternoon, as seen on CBW and GYX
radars. Overcast skies in addition to precipitation are
countering any weak warm air advection, so max temperatures were
lowered about a degree to account for how slowly the area is
warming today.
Previous discussion...
Weak shortwave energy is transversing the state today as 500mb
winds have shifted southwest. This is generating weak echos
across the area mainly below CBW radar beam height. The echoes
across the Greater Bangor area seem to be the low-mid level
clouds the radar beam is sampling with very little ground truth.
Given the trapped low level moisture will continue the isolated
to scattered snow shower activity this morning.
Expecting mainly a cloudy sky today with modeled 850-250mb RH
values +80% as low level moisture is trapped beneath a modeled
inversion. Surface high pressure will shift NE of the Gaspe
Peninsula as today's shortwave energy dives around the base of
a trough over the Ohio River Valley. The air mass is modifying
with 925mb temps warming to -10 to -2C resulting in surface
highs near or slightly above average. Expecting upper teens to
low 20s across the northern zones, upper 20s to low 30s across
the Highlands including Bangor with mid 30s along the Downeast
coast. The surface flow is very weak today hence the trapped
moisture in the boundary layer so expect very light S-SE winds
less than 5mph. During the day a slow moving powerful arctic
front will be tracking through Quebec heading for us in Maine.
It isn't modeled to arrive until Friday morning but will
approach the North Woods by late tonight. Given the moisture and
very slow frontal lifting expect some isolated to scattered
snow showers mainly along and north of the Longfellow Mtns into
the Crown. After midnight tonight the front will be pushing
through the North Woods and temperatures will mainly hold steady
or fall a few degrees with weak warm air advection ahead of the
front. Cold air advection doesn't begin till FROPA which looks
to be mainly in the short term part of the forecast. Lastly,
mainly dry conditions overnight in southern zones but moisture
is advecting northward with a distant offshore storm system.
Cannot rule out some rain/snow showers along the coast
especially after 3AM.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A cold front will usher in another Arctic air mass on Friday.
For the most part, this will be a dry air mass across the
forecast area, but a strong low passing offshore will bring some
moisture to the far SE'rn corner of the state. Although not much
in the way of moisture is expected, this should be high ratio
snow, so fairly transportable. With the strong gradient between
the low passing offshore and the high moving in, winds are
expected to be much stronger than with the last system and wind
chills are expected to be more of a problem. Additionally,
blowing snow will be more widespread, with additional light and
fluffy snow having fallen in the past 24 hours. Inconsistent
wind gusts are expected to limit the duration and extent of
blowing snow in the north, but the additional falling snow may
cause more extended periods of low visibility in the far SE'rn
corner of the state. The high is not expected to move fully
overhead until Sunday, so the potential for dangerous wind
chills exists throughout Saturday, and wind chill products may
need to be extended if the winds do not decrease as early as
expected.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Sunday will be another cold day for the CWA with the high
pressure overhead. Although winds will have decreased enough to
fall below wind chill criteria, the cold temperatures will rival
the lows from earlier this week. On Monday, a low pressure
system approaches from the south, which should warm
temperatures. There is still a lot of uncertainty with the storm
track, which will make a big difference in the p-type forecast
for Monday afternoon and evening. Deterministic models are
showing a more westerly track, which would bring a slug of warm
air up over the state, causing snow to mix out with ice pellets
in some areas and potentially rain along the coast. However,
ensembles are showing another potential solution with the low
moving further to the east, which would keep primarily snow
across the state. This seems like a reasonable solution, as the
Arctic air mass that settles in on Sunday will be very cold and
very dense, and therefore tougher to scour out. Since this
system will develop from a system that's currently over the N
Pacific, there will likely be more consensus over the next
couple days as the low moves over land and more data will be
ingested into the forecast models. After this system moves
through, it will be followed by yet another Arctic air mass.
Expect a return to below zero min temps by mid week.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
NEAR TERM: Mostly VFR conditions this afternoon with just
isolated and scattered snow showers. MVFR cigs and vis possible
within these snow showers. MVFR to possibly IFR tonight
areawide as the next system approaches from the west. Winds will
be S-SE generally less than 5-10kts. Increasing NW winds on
Friday to 10 to 15 kts with gusts to 20 to 25 kts across all
terminals and gusts to 30 kts possible at BHB. Increasing LLWS
late on Friday. North sites improving to VFR Friday, while
BGR/BHB will remain MVFR/IFR until snow clears out.
SHORT TERM:
Fri night through Sat...Mainly VFR, although MVFR due to BLSN
possible at FVE, CAR, PQI. Gusty NW winds to 30 kts, possibly 35
kts at BGR and BHB. Wind shear at BGR and BHB.
Sat night through Sun night...VFR at all sites. Winds NW to W,
10 to 20 kts becoming light.
Monday...MVFR deteriorating to IFR in -SN moving from S to N.
Possible
-RASN at BGR, BHB and HUL. SE winds becoming W, gusting to 20
kts in the afternoon.
&&
.MARINE...
NEAR TERM: Winds will remain less than 20kts through tonight.
Seas will remain between 2-4ft through Friday morning. Winds and
seas will begin to ramp up again Friday ahead of the next
system, with winds approaching storm force late Friday
afternoon.
SHORT TERM: Friday night, strong NW winds expected as low
pressure moves northward through the Gulf of Maine. Consistent
gusts to 45 kts expected with possible gusts to 50 kts. Seas
will increase to 10 to 11 ft. Moderate freezing spray along the
coast, becoming heavy by Saturday morning with decreasing
temperatures. Watch marine products for potential heavy freezing
spray watch. Conditions are not expected to improve until Sunday
morning, when winds and seas will drop below SCA criteria. SCA
winds and seas expected to return Monday with the approach of
the next low pressure system.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Wind Chill Watch from Friday evening through Saturday
afternoon for MEZ001>006-010-011-031-032.
MARINE...Storm Watch from Friday evening through Saturday morning for
ANZ050>052.
&&
Near Term...AStrauser/Sinko
Short Term...LF
Long Term...LF
Aviation...AStrauser/Sinko/LF
Marine...AStrauser/Sinko/LFHazardous weather outlook, Jan 13, 3:57 AM EST, 12 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 357 AM EST Thu Jan 13 2022 MEZ001>006-010-011-031-032-140900- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Piscataquis- Northern Washington- 357 AM EST Thu Jan 13 2022 ...WIND CHILL WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, Far Northern Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ017-030-140900- Central Washington-Coastal Washington- 357 AM EST Thu Jan 13 2022 This Hazardous Weather Outlook is for Coastal DownEast Maine and Interior DownEast Maine. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. An arctic cold front will cross the area Thursday night through early Friday. North/northwest winds will increase Friday afternoon and remain gusty into Saturday. Wind chills Friday night into Saturday morning will likely range from 25 to 35 below zero. In addition, accumulating snow is possible Downeast Friday afternoon into Friday night, particularly across coastal areas and portions of Washington county. Amounts will be dependent on the track of intense low pressure moving east of the region. Blowing and drifting snow is also expected later Friday into Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ015-016-029-140900- Southern Penobscot-Interior Hancock-Coastal Hancock- 357 AM EST Thu Jan 13 2022 This Hazardous Weather Outlook is for Coastal DownEast Maine, Interior DownEast Maine and Penobscot Valley Maine. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. An arctic cold front will cross the area Thursday night through early Friday. North/northwest winds will increase Friday afternoon and remain gusty into Saturday. Wind chills Friday night into Saturday morning will likely range from 20 to 30 below zero. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-140900- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 357 AM EST Thu Jan 13 2022 ...STORM WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Watch. A strong arctic cold front will cross the waters Friday. As N-NW winds increase the temperatures will fall rapidly. Moderate to heavy freezing spray is possible Fri night into Sat night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 3:46 AM EST | Wind Chill Watch | CAR | Aroostook, Penobscot, Piscataquis, Somerset, Washington | 13 hr |
| Jan 13, 4:16 PM EST | Wind Chill Warning | CAR | Aroostook, Penobscot, Piscataquis, Somerset, Washington | 44 hr |
| Jan 13, 4:16 PM EST | Winter Storm Watch | CAR | Washington | 11 hr |
| Jan 13, 4:36 PM EST | Heavy Freezing Spray Watch | CAR | 11 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.